Hail, Chaves
- When
- May 20, 1:40 PM MST
- Where
- Chaves County, 16 mi ENE of Dunken
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.889, -104.946
S. Highway 82 and state route 13, or about 13 miles ENE of Dunken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Deep moisture and a weak upper level disturbance combined to produce a severe thunderstorm over southwest Chaves county, at the intersections of U.S. Highway 82 and state route 13, or about 13 miles ENE of Dunken.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 20, 1:25 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT SUN MAY 20 2007 .DISCUSSION...ONCE AGAIN THE MOISTURE WILL RECIRCULATE UNDER THE RIDGE. INTERESTING SMALL FEATURE ROTATING OVER EASTERN AZ AND WESTERN NM SHOULD HELP DEVELOPMENT OF STORMS AS IT TRACKS OVER THE CENTRAL PORTION OF THE STATE. SLIGHTLY FASTER MOVEMENT OF THE STORMS FROM YESTERDAY SO THE RAINFALL SHOULD SPREAD OUT SLIGHTLY MORE. ALSO EXPECT HAIL AND STRONG GUSTY WINDS WITH THESE STORMS THIS EVENING. WINDS IN THE UPPER LEVELS WILL INCREASE THRU THE EVENING AND ON MONDAY. AN UPPER LVL TROF WILL DIG SOUTH OVER THE CENTRAL ROCKIES WITH THE SOUTHERN EDGE MOVING OVER NORTHERN NM. SFC WINDS WILL INCREASE AND HELP TO PUSH THE MID AND LOW LEVEL MOISTURE EAST. INCREASED SOME OF THE POPS ALONG THE NORTHERN BORDER AS THIS STORM BRINGS ADDITIONAL MOISTURE AND INSTABILITY WITH IT TUE. A SECOND LOBE WILL SWING OVER THE NORTHERN TIER ON WED AS AN ASSOCIATED COLD FRONT PUSHES LOW LVL MOISTURE BACK TO THE WEST. SLIGHTLY LESS ACTIVITY ON THU BEFORE A RETURN OF MORE MID AND LOW LVL MOISTURE ON FRI IN RESPONSE TO ANOTHER UPPER LVL TROF...NOT QUITE AS STRONG AS THE FIRST...MOVING OVER THE CENTRAL ROCKIES. MODELS HAVE BEEN INDICATING A PUSH EASTWARD OF THE MOISTURE AFTER THIS LAST SYSTEM ALTHOUGH NOW LOOKS LIKE THE TREND IS LEANING TOWARD LEAVING MORE MOISTURE THAN PREVIOUS THOUGHT. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 49 81 50 73 / 20 0 10 20 GALLUP.......................... 40 76 42 72 / 20 0 0 10 GRANTS.......................... 43 78 42 73 / 30 0 0 5 GLENWOOD........................ 46 84 46 84 / 10 0 0 0 CHAMA........................... 37 69 33 62 / 40 10 10 20 LOS ALAMOS...................... 48 74 45 70 / 40 5 0 10 RED RIVER....................... 36 64 33 61 / 30 10 5 10 TAOS............................ 42 75 41 72 / 30 10 5 10 SANTA FE........................ 47 76 46 75 / 40 5 0 5 SANTA FE AIRPORT................ 48 79 47 77 / 40 5 0 5 ESPANOLA........................ 48 82 44 79 / 30 5 0 10 ALBUQUERQUE HEIGHTS............. 56 83 55 79 / 30 0 0 5 ALBUQUERQUE VALLEY.............. 53 83 51 80 / 30 0 0 5 ALBUQUERQUE FOOTHILLS........... 53 80 52 76 / 30 0 0 5 ALBUQUERQUE WEST MESA........... 54 85 53 81 / 30 0 0 5 SOCORRO......................... 52 86 51 84 / 20 0 0 0 SANDIA PARK/CEDAR CREST......... 44 74 44 71 / 30 5 0 5 MORIARTY/ESTANCIA............... 47 79 46 76 / 40 5 0 0 CARRIZOZO....................... 51 82 49 83 / 30 0 0 0 RUIDOSO......................... 45 75 44 75 / 10 0 0 0 RATON........................... 47 77 44 75 / 10 10 5 10 LAS VEGAS....................... 46 75 45 73 / 30 5 5 5 ROY............................. 50 75 50 76 / 20 10 5 5 CLAYTON......................... 54 81 54 80 / 10 10 10 5 SANTA ROSA...................... 53 84 51 84 / 30 5 5 0 TUCUMCARI....................... 59 87 58 86 / 20 10 10 0 FORT SUMNER..................... 58 85 56 86 / 20 5 5 0 CLOVIS.......................... 56 86 56 86 / 20 10 10 0 PORTALES........................ 57 87 56 88 / 20 10 10 0 ROSWELL......................... 59 89 58 90 / 20 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 545 AM MDT SUN MAY 20 2007 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 545 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE TEXAS AND OKLAHOMA PANHANDLES ON MONDAY AFTERNOON MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR MONITORING AND REPORTING ON LOCALIZED FLASH FLOODING. SHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1256 PM MDT SUN MAY 20 2007 NMZ008-009-015-201930- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL MOUNTAINS- 1256 PM MDT SUN MAY 20 2007 ...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN SOCORRO AND MOVING INTO WESTERN VALENCIA AND CENTRAL SOCORRO COUNTIES... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF LA JOYA. MOVEMENT WAS NORTHEAST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED ALONG A LINE FROM ABOUT 9 MILES WEST OF LA JOYA NORTHWEST THROUGH WESTERN VALENCIA COUNTY AND TO THE NORTHWEST OF LABORCITA. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHAMIZAL...LEMITAR...ESCONDIDA...AND SOCORRO. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 131 PM MDT SUN MAY 20 2007 NMZ016-202000- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 131 PM MDT SUN MAY 20 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY... AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF PICACHO. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE PICACHO AND SUNSET. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 136 PM MDT SUN MAY 20 2007 NMZ026-202000- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 136 PM MDT SUN MAY 20 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF DUNKEN JUST EAST OF THE INTERSECTION OF STATE ROAD 24 AND HIGHWAY 82. MOVEMENT WAS EAST AROUND 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 141 PM MDT SUN MAY 20 2007 NMZ009-015-202015- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- 141 PM MDT SUN MAY 20 2007 ...STRONG THUNDERSTORMS MOVING INTO MIDDLE RIO GRANDE VALLEY... AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF BELEN. MOVEMENT WAS NORTHEAST AROUND 25 MPH. LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE LOS CHAVEZ. OTHER STRONG STORMS WERE DETECTED NORTHWARD INTO RURAL AREAS OF SOUTHWEST BERNALILLO COUNTY ALONG THE RIO PUERCO. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 216 PM MDT SUN MAY 20 2007 NMZ012-018-202045- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY- 216 PM MDT SUN MAY 20 2007 ...STRONG THUNDERSTORM OVER SOUTHWEST GUADALUPE COUNTY MOVING INTO WESTERN DE BACA COUNTY... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES WEST OF YESO. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
The Holloman AFB radar (KHDX), 112 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22245.